Hail, Cheyenne
- When
- August 6, 4:10 PM MST
- Where
- Cheyenne County, 2 mi S of Dalton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.391, -102.980
Upslope flow created scattered thunderstorms with one severe storm having produced some hail and minor flooding over southern Cheyenne county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Upslope flow created scattered thunderstorms with one severe storm having produced some hail and minor flooding over southern Cheyenne county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 1:55 PM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 255 PM MDT THU AUG 6 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY... TSTMS HAVE BECOME AT LEAST SCATTERED IN COVERAGE AS UPPER LEVEL IMPULSE OVER WESTERN WY AND NW CO LIFTS ENE OVER MOIST/UNSTABLE AIR MASS. MOST RECENTLY...THE STRONGEST STORMS HAVE BEEN OVER SOUTH CENTRAL WY/NORTH CENTRAL CO. WHILE SMALL HAIL MAY OCCUR WITH ANY STORMS...THREAT OF SEVERE HAIL AND STRONG WINDS APPEARS TO BE CONFINED MORE ALONG SE WY BORDER EASTWARD ACROSS NEBRASKA PANHANDLE. SW FLOW ALOFT WILL BE INCREASING LATER TONIGHT THROUGH FRIDAY. UPPER LOW OVER NW NV/SE OREGON NOW WILL MOVE OVER SW ID TONIGHT...THEN MOVE SLOWLY EAST ACROSS SOUTHERN ID FRIDAY BEFORE LIFTING INTO NW WY FRIDAY NIGHT...AND INTO MT AND NORTHERN WY SATURDAY. NAM IS A BIT FASTER AND FURTHER NORTH THAN GFS ON THE WEAKENING UPPER LOW. PACIFIC COLD FRONT WILL EASE INTO FAR WESTERN CWA LATE TONIGHT AND BE NEAR A KDGW-KLAR LINE AROUND MIDDAY FRIDAY. FRONT WILL SLOWLY PUSH ACROSS THE REST OF THE CWA FRIDAY AFTERNOON AND EVENING. DOWNSLOPE SW WINDS WILL PUSH BETTER MOISTURE AND INSTABILITY TO EASTERN HALF TO THIRD OF CWA FRIDAY...SO HAVE LIMITED POPS TO THAT AREA AND MOUNTAINS. TEMPS WILL REMAIN QUITE WARM ON FRIDAY ESPECIALLY AHEAD OF COLD FRONT. COOLER TEMPS FOR SATURDAY WITH ONLY A FEW TSTMS ACROSS NORTHERN CWA CLOSER TO UPPER TROUGH. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... EARLY IN THE LONG RANGE FORECAST THE AREA WILL STILL BE UNDER THE INFLUENCE OF THE UPPER LEVEL TROUGH MOVING ACROSS MONTANA AND INTO THE DAKOTAS. COOLER CONDITIONS WILL BE PRESENT SUNDAY BEHIND A COLD FRONT WHICH WILL SLOWLY MOVE EAST OF THE AREA SATURDAY NIGHT. WILL KEEP THE INHERITED PRECIPITATION CHANCES SATURDAY NIGHT AND THE FORECAST WILL REMAIN DRY THROUGH THE REMAINDER OF THE PERIOD. THE AIRMASS IS FORECAST BY THE MEDIUM RANGE MODELS TO REMAIN QUITE DRY WITH SURFACE HIGH PRESSURE ACROSS THE AREA BENEATH A BUILDING UPPER LEVEL RIDGE NEXT WEEK. THESE CONDITIONS WILL SUPPORT A WARMING TREND TO TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL BY THE TUESDAY THROUGH THURSDAY TIME FRAME. .AVIATION... VFR CONDITIONS EXPECTED THROUGH SATURDAY EXCEPT FOR PATCHY MVFR/IFR CEILINGS AND VSBYS IN FOG OVER NEBRASKA PANHANDLE LATE TONIGHT/EARLY FRIDAY MORNING. .FIRE WEATHER... BREEZY TO WINDY CONDITIONS WILL OCCUR FRIDAY AFTERNOON AND EARLY EVENING AND AGAIN SATURDAY AFTERNOON/EARLY EVENING ALONG AND WEST OF I-25. RELATIVE HUMIDITIES WILL DROP TO NEAR 15 PERCENT AND FIRE DANGER WILL INCREASE. OVERALL FUELS REMAIN FAIRLY GREEN THOUGH. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION/FIRE WEATHER...JLH LONG TERM...SJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1103 AM MDT THU AUG 6 2009 WYZ061>067-069-071130- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS- 1103 AM MDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...SOME OF THE THUNDERSTORMS WILL PRODUCE SMALL HAIL...GUSTY WINDS NEAR 50 MPH AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-WYZ059-060-068-070-071130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-GOSHEN-PINE BLUFFS- 1103 AM MDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL...GUSTY WINDS AROUND 60 MPH AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 327 PM MDT THU AUG 6 2009 WYZ060-062230- NIOBRARA- 327 PM MDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL 430 PM MDT... AT 326 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES NORTHWEST OF COW CREEK...OR 41 MILES NORTH OF LUSK...MOVING NORTHEAST AT 25 MPH. SMALL HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IMMEDIATELY. GET INDOORS IF POSSIBLE AND STAY AWAY FROM WINDOWS. JLH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 352 PM MDT THU AUG 6 2009 WYZ065>067-062230- LARAMIE RANGE-LARAMIE VALLEY-PLATTE- 352 PM MDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY...NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 430 PM MDT... AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ROUGHLY FROM 10 MILES EAST OF LARAMIE TO NEAR LARAMIE TO 15 MILES NORTH OF LARAMIE. THIS LINE OF STORMS WAS MOVING NORTHEAST AT 25 MPH. SMALL HAIL...HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE EXPECTED WITH THIS LINE OF THUNDERSTORMS. IF YOU ARE IN THE PATH OF THESE THUNDERSTORMS...SEEK SHELTER IMMEDIATELY. GET INDOORS IF POSSIBLE AND STAY AWAY FROM WINDOWS. JLH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 SE LARAMIE 41.30N 105.57W
08/06/2009 E0.25 INCH ALBANY WY TRAINED SPOTTER
HEAVY RAIN ALSO.
0340 PM HAIL 4 E DIX 41.23N 103.41W
08/06/2009 E0.25 INCH KIMBALL NE TRAINED SPOTTER
SHORT CLOUD BURST
&&
BCHAPMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 430 PM MDT THU AUG 6 2009 NEZ055-062330- CHEYENNE- 430 PM MDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 530 PM MDT... AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF MOUNT VERNON...OR 12 MILES WEST OF SIDNEY...MOVING EAST AT 20 MPH. SMALL HAIL...HEAVY RAIN...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 43 AND 62. RJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 431 PM MDT THU AUG 6 2009 NEZ001-062300- SIOUX- 431 PM MDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX COUNTY UNTIL 500 PM MDT... AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27 MILES SOUTH OF EDGEMONT SOUTH DAKOTA...OR SOME 20 MILES NORTH OF HARRISON NEBRASKA...MOVING NORTHEAST AT 30 MPH. SMALL HAIL...HEAVY RAIN AND GUSTY WINDS FROM 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. JLH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL SIDNEY 41.13N 102.97W
08/06/2009 M0.50 INCH CHEYENNE NE CO-OP OBSERVER
&&
BCHAPMANThe Cheyenne radar (KCYS), 155 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Hail was estimated to range in size from 3/4 up to 1.5 inches in diameter.
Heavy rainfall caused some flooding of county roads 8 and 121.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178104, 178106, 178108.